Protein Helps Predict Cancer Therapy-induced Heart Damage
Posted Aug 09 2010 9:00pm
Protein Helps Predict Cancer Therapy-induced Heart Damage
Echocardiography measurements of the heart's left ventricle help doctors monitor heart function during anticancer treatment. A reduction in left ventricle ejection fraction (LVEF) during treatment can indicate drug-induced heart damage. Click to Enlarge.
In a prospective study of 251 women with HER2 -positive breast cancer, women with elevated blood levels of a protein called troponin I had significantly higher rates of cardiotoxicity (heart damage) during treatment with trastuzumab (Herceptin) than women who did not have elevated levels of troponin I before or during treatment. Women with elevated troponin I were also three times less likely to recover from the observed heart damage. The results came from a study led by Dr. Daniela Cardinale of the European Institute of Oncology in Milan, Italy, and were published online August 2 in the Journal of Clinical Oncology.
Measurement of troponin I levels “seems to allow us to distinguish patients with a more favorable cardiac outcome from those in whom close cardiologic monitoring is mandatory and for whom prophylactic strategies for prevention of…cardiotoxicity should be planned,” Dr. Cardinale and her colleagues wrote.
The new data add to the growing body of knowledge concerning the relationship between anthracycline -based chemotherapy, trastuzumab, and heart damage. Cardiotoxicity in patients receiving trastuzumab is more likely if they have had previous anthracycline treatment, and those patients treated with sequential anthracycline therapy and trastuzumab are less likely to recover cardiac function than patients not previously treated with this class of drugs. Anthracyclines cause heart damage through a well-understood pathway, and the Italian researchers had previously shown that elevated troponin I levels can predict chemotherapy-induced heart injury.
For the current study, the researchers prospectively enrolled 123 women receiving adjuvant trastuzumab for newly diagnosed breast cancer and 128 women receiving trastuzumab for metastatic breast cancer. All of the women had their left ventricular ejection fraction (LVEF)—a measurement of heart function—and troponin I concentrations evaluated before and during the study and during follow-up visits.
Patients who developed heart damage during the study discontinued trastuzumab and began heart failure treatment with the drugs enalapril and carvedilol , with additional heart treatments allowed as required. Doctors did not alter any patients’ treatment in response to changes in troponin I levels.
Overall, the researchers found elevated troponin I levels in 36 women, including 7 who had elevated levels even before trastuzumab treatment, most likely due to pre-existing heart damage from previous chemotherapy. In an analysis that looked at factors associated with risk for cardiac damage, including age, hypertension, high cholesterol, and smoking, elevated troponin I was the only independent predictor of heart damage during trastuzumab treatment, although previous treatment with an anthracycline neared statistical significance .
Sixty-two percent of the women who experienced trastuzumab-induced cardiotoxicity (TIC) had elevated troponin I levels during treatment. Sixty percent of all women with TIC recovered normal heart function after withdrawal of trastuzumab and treatment with heart-failure medications, but this recovery was not uniformly linked to low troponin I levels. While all of the women who did not recover heart function had elevated troponin I levels during treatment, 36 percent of women with elevated troponin recovered normal heart function.
Ninety percent of patients who experienced TIC had previously received chemotherapy with an anthracycline. The relationship between heart damage induced by these drugs is still being studied, explained Dr. Michael Ewer of the University of Texas M. D. Anderson Cancer Center and Dr. Steven Ewer of the University of Wisconsin, in an accompanying editorial .
One proposed explanation for the increased incidence of TIC in patients previously treated with anthracyclines is that trastuzumab by itself is not especially toxic to heart tissue, but that the drug aggravates anthracycline-induced heart damage by blocking HER2. HER2 is expressed in heart muscle as well as in breast tissue and may play a vital role in cardiac cellular repair mechanisms. Therefore, blocking HER2 may prevent the heart from repairing itself after exposure to anthracycline-based chemotherapy. “What we seem to be seeing is a modulating effect of trastuzumab on the vulnerable and previously damaged myocyte [heart muscle cell],” they wrote.
These results “are potentially very useful in terms of helping identify patients who may be at high risk for developing irreversible cardiac toxicity,” said Dr. Stanley Lipkowitz, senior investigator in the Laboratory of Cellular and Molecular Biology in NCI’s Center for Cancer Research and an attending physician at the National Naval Medical Center’s Breast Care Center . However, this relatively small study does have several limitations, he explained. Patients were treated in both the adjuvant and metastatic setting and with several different chemotherapy regimens. “It would be helpful to confirm the results in larger studies in each setting and ideally in studies where the chemotherapy is consistent,” he said.
In addition, Dr. Lipkowitz continued, longer-term follow-up is needed for women receiving adjuvant trastuzumab who have a longer life expectancy than women with metastatic disease. These women are at risk of late-stage side effects, and further research might refine the factors that predict TIC.
“Importantly, 10 out of 36 patients with elevated troponin I during trastuzumab treatment did not develop cardiac toxicity, and 9 out of 26 patients with elevated troponin I and TIC during trastuzumab treatment recovered LVEF,” explained Dr. Lipkowitz. Additional studies are needed to confirm these results and to refine the levels or kinetics of troponin I elevation that correlate with cardiac outcomes, as well as how best to use such tests to guide treatment, he said.